August 20 2017 02:39
Navigation
bullet.gif Home
bullet.gif About NEPI
bullet.gif Contact NEPI
bullet.gif Help

Users Online
bullet.gif Guests Online: 1

bullet.gif Members Online: 0

bullet.gif Total Members: 304
bullet.gif Newest Member: ruthbrown
Latest Articles
bullet.gif New Pediatric Stroke...
bullet.gif EM Talks on MP3
bullet.gif Ethical & Legal Aspe...
bullet.gif Advanced Trauma Life...
bullet.gif Snakes of Medical Im...
RSS Feed
Discussion Forum
Host
NEPI website developed, maintained & supported by EmergencyMedicine.in
View Thread
NEPI » Emergency Medicine » Emergency Medicine
 Print Thread
Interesting case
stemlyns
A 62 yr old Male patient brought with history of collpase.
On arrival

A-Patent
B-Good air entry bilaterally with no wheeze or crackles SaO2-88% on air
C-BP 85/40 Pulse 132/min
D- Alert GCS15/15 ,Abdomen- Soft non tender

Patient is c/o minimal upper back/thoracic pain.No h/o recent lower resp tract infection symptoms.Wife says he was not well and feeling depressed for the past 3-4 days and was always lying on the bed.

No significant Past medical history apart from hypertension and hypercholestermia

Sticking some 100% high flow O2 has improved his SaO2 to 91% but a litre of IV fluids has not made any difference in his BP

ABG- pH-7.38 pCO2-3.4, pO2-7.2, HCO3-25, BE(-1.5), Lactate-2.1

Next investigation or Differential?????
 
maroju
Going by the given ABCs, I guess he is maintaining his airway. However, there may be an impending airway problem if the clinical shock worsens (also for predicted clinical course).
Sats are poor presumably due to shock. Though there are no added lung sounds, could there be some consolidation or pathology causing respiratory sepsis? What was his temperature and RR?
I presume the ABG was taken with the patient on room air. Lactate is high but bicarb is still reasonable. Looks like the patient is tachypnoeic trying to compensate for the impending metabolic acidosis.
What was the differential BP (between the two sides)? Was there a radio-femoral delay? Any positive findings on FAST/Echo? I guess it should be a case for cautious fluid resuscitation without pushing the BP too high. Might be a good idea to have blood products ready. Was he dissecting? Any mediastinal pathology?
Was he intubated in ED prior to CT/Operation?
How long was he in ED prior to him getting definitive management?
 
imron
Most likely differentials

1) Thoracic aortic dissection
2) Acute MI
3) Pulmonary embolism

ECG, D-Dimer, CT angio of chest
 
www.emergencymedicine.in
stemlyns
Great response.

Some answers for the above questions

No difference in of BP in both the arms

FAST/Echo is normal but I am not that good enough to identify right ventricular strain pattern(Rins a bell on something obvious)

Patient GCS is 15/15 all thoughout except during the episode of collpase(which lasted less than 1-2min).BP was stable and not getting worse/better even after cautious fluid resuscitation.So there is no indication for intubation at anytime of his stay in ED or prehospital.

ECG-Sinus tachycardia.

You guys are spot on.It was not a convincing Dissection h/o clinical symptoms/signs and his clinical condition is not worseing since then event happened.But i could be wrong as well

My first Differential is PE but patient ended up having CT thorax+Angiogram which showed a shower of clots in his pulmonary vasculature.Ofcourse dissection must be ruled out before any anticoagulation is started on him.

Thanks guys for interest.Will keep posting some more in the next few days.
Edited by stemlyns on 19-01-2011 23:20
 
maroju
So, how did you treat this patient? How is he doing now?
 
stemlyns
Pt had Low molecular weight heparin and was admitted under Respiratory physicians.His observations got better slowly over a period of time.I gollowed him upo for 5 days and was discharged home with oral anticoagulation and chest clinicl follow up.
 
maroju
Glad that the patient is well. Did anyone find out why he had the clots? You mentioned that he was in sinus tachy. Was he by any chance in AF and not sinus rhythm? Is there anything else significant in his history?
 
stemlyns
Apart from being immobile for few days there is no other risk factors which could predispose him to have PE.The ECG is shows sinus tachy(no signs of AF)and the tachycardia has resolved after 24hr.there were no obvious signs of DVT but the Doppler has shown signs of DVT in the right calf area. No other past medical history apart from hypertension and nothing significant apart from the symptoms i mentioned.
 
morpheus
hi guys,
this is awesome, reminds me of the time when we used to do our m&m s.
Well anyways, not seeing any live patients these days, not in person atleast, but i came across this interesting piece in Academic Emergency Medicine journal.

CASE TITLE: One last question

So, the case report goes on to tell you about the experience of a senior physician in the ED, who says that he is usually very busy, esp. with multiple patients, and with residents taking care of most of the workload, he usually meets up with patients, to talk to them about their disposition and nothing much...!!
So anyways, he meets an elderly gentleman one day, who has presented to the ED with flank pain, radiating to the groin. The work up has revealed that he has renal calculi and so, he is put on pain meds, given the appropriate advice and this physician is just about to walk out, when the patient tells him....
But doc, i have one last question for you.
You see my watch, and he shows him the wrist watch, plays the loud alarm on it, and says, for the past few days i have not been able to hear this.. i have also had a wooshing ringing sound in my ear. i was wondering if this is related to my renal stones....
That put the physicians mind in a fix, he quickly ran thru the list of ototoxic medications... loop diuretics, antibiotics like aminoglycosides, chemotherapy agents, and reviewed the patients chart, but found none of these....
And then the patient volunteered the information, also doc... i have been taking my aspirin diligently regularly for my heart disease...though it becomes tough sometimes...to keep up...
The doctor asked... how much aspirin do you take...
the patient said... 4 tabs, every 2 hours... is that too much???


Couldnt help but put a smile on my face, and this reminds me of the multitude of times, when i have rushed thru medication dosing with my patients... ah well... alls well that rings well in the ears!!!

Cheers!!
And leave footprints in the sands of time.......
 
Jump to Forum:
Login
Username

Password



Forgotten your password?
Request a new one here.
Want to join a discussion?
Starting/Replying to a discussion thread in NEPI Forum
Copyright © 2006-2014 EmergencyMedicine.in All Rights Reserved